This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
I live in NYC and my parents live in Milwaukee. I recently travelled to Milwaukee
for my fathers bladder cancer surgery. He is 85 years old and survived a stroke
a year ago. He also is on blood thinners as he has heart problems. My own feeling
was that it may not have been wise to put him under anesthesia, but what do I know,
as a "lay person." They released my father the day after surgery. I spent the night in
his room. He was up all night urinating blood. He also had a fever and could not walk on
his own. We took him to the emergency room. He had pneumonia and they put him on an
iv to flush the blood and clots out and released him when is urine was clear. We felt that he
would do better in rehab. to regain his strength. I am now back in NYC and my mother tells me
that his urine is coming out thick and bloody again and his urologist who she can never reach
says that because of the blood thinners, there is nothing they can do. He has not seen him.
Also, my father and everyone with him says when he urinates, it goes all over the room and
not in a stream. My mother who is also in her 80's is not assertive and doesn't know what to do,
I think they should get a urologist that is responsive and will see him and try to work out what seems
to me to be a problem. I think he could become anemic or need a transfussion. I can't stand the
care they are receiving, but make my mother anxious by rocking the boat and making suggestions.
This can't be normal bleeding weeks after surgery can it? What should we do?
Well, without knowing the relevant clinical details it would be difficult to comment specifically on the situation. Though it is true that blood thinners could be responsible for loss of blood in the urine and mild amounts of blood in urine should not be a problem, keeping in mind the benefits of the thinners. However if the amount of blood lost in urine is moderate-high, secondary causes such as medication (thinner) overdose, GU trauma/ injuries etc may need to be considered. It would be best to have this reviewed by his treating urologist for a detailed evaluation and suggestion of an appropriate management plan. If having difficulty in getting an appointment with the urologist, it might be a suitable option to consult an internist meanwhile to evaluate the situation for haematological issues.
Hope this is helpful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.